Ohio, 2004

Strong Wind in Ohio, September 9, 2004

September 9, 2004 · NWS CLE · 7 events in 7 counties and zones

The remnants of Tropical Storm Frances moved northeast across the upper Ohio Valley on September 8th. Gusty northerly winds behind this storm caused considerable damage in northeastern Ohio.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$525,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

The remnants of Tropical Storm Frances moved northeast across the upper Ohio Valley on September 8th. Gusty northerly winds behind this storm caused considerable damage in northeastern Ohio. Hundreds of trees were downed in Ashtabula, Trumbull, Mahoning, Portage, Lake, Geauga and Stark Counties. Trumbull County was especially hard hit with at least five homes damaged in the Cortland area by fallen trees. Roads were blocked by trees in both Niles and Liberty Township. In Stark County, a tree hit a moving car around 4:30 p.m. The driver sustained only minor injuries, but the car was heavily damaged. In Mahoning County, a fallen tree destroyed a garage in Milton Township. A pier at an Eastlake marina (Lake County) was destroyed by high winds and waves.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 9, 2:00 AM EST, 0 minutes earlier.

Area forecast discussion, Sep 9, 2:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
300 AM EDT THU SEP 9 2004

.AVIATION (06Z-06Z)...
REMNANTS OF FRANCES CENTERED EXTREME SW PA CURRENT HT FALLS INDICATE
LOW SHOULD MOV INTO SOUTH CENTRAL NEW YORK BY EARLY AFTERNOON.
SINCE HEAVIEST RAINS N OF LOW WORST SHOULD BE OVER FOR ALL BUT
KERI.  RAIN WILL SLOWLY END FROM WEST.  MVFR/IFR CONDITIONS WESTERN
CWA WITH IFR/LIFR IN THE EAST.  CONDITIONS GRADAULLY IMPROVING FROM
WEST AS LOW TRACKS NE.

&&

.SHORT TERM (UPDATE)...

UPDATED TO REMOVE WORDING OF AFTER MIDNIGHT.  OTHERWISE...BAND OF
RAIN ASSOCIATED WITH REMNANTS OF FRANCES CONTINUES TO PIVOT OVER THE
FORECAST AREA THIS EVENING.  BAND APPEARS TO BE ELONGATING AND
DIMINISHING SLOWLY AS LOW PRESSURE MOVES NORTHEAST.  PRECIPITATION
SHOULD GRADUALLY TAPER OFF TO LIGHTER RAIN DURING THE NEXT 3 TO 5
HOURS.

WESTERN AREAS STILL REPORTING SOME LIGHT RAIN AND DRIZZLE SO WILL
LEAVE MENTION OF PRECIPITATION IN OVER THIS AREA.

NO OTHER CHANGES NEEDED TO THE REST OF THE FORECAST.

&&

.PREVIOUS FORECAST DISCUSSION...

.SHORT TERM (THIS EVENING THROUGH SAT NIGHT)...
MAIN CONCERN IS OBVIOUSLY THE HVY RAINFALL FROM THE REMNANTS OF
FRANCES. VERY STRONG DEFORMATION ZONE AND STRONG UPR DVRG ASSOCIATED
WITH A STRONG 250MB JET...COMBINED WITH WITH A TROPICAL CONNECTION
CURRENTLY WL KEEP A HVY RAIN THREAT OVER THE EASTERN 1/2 OF THE
FORECAST AREA TONIGHT. RADAR EVEN SHOWS SOME WEAK LAKE ENHANCEMENT
IN THE NE FLOW OVER LORAIN AND HURON/ERIE COUNTIES THIS AFTN...AND
THIS IS CONFIRMED BY THE ETA. QUITE A PCPN GRADIENT ACROSS THE
FORECAST AREA WITH PWAT VALUES AROUND 1.4 INCHES NR TOL AND OVER 2
INCHES IN ERI...THERE WILL BE QUITE A TIGHT PCPN GRADIENT ACROSS THE
CWFA...FROM LESS THAN 0.10 INCH AT TOL TO 2-4 INCHES OVER THE
EASTERN FORECAST AREA. CLE AREA WILL BE RIGHT ALONG THE GRADIENT
TONIGHT...BUT WILL LIKELY SEE ANOTHER INCH OR SO OF PCPN THIS
OVERNIGHT WITH THE BANDS ROTATING THRU AND CONTINUED STRONG UPR
DVRG. WL THEREFORE KEEP ALL FLOOD WATCHES IN PLACE AS HEAVIEST PCPN
YET TO COME ESPECIALLY FOR YNG/ERI/GKJ. AREAS JUST SOUTH OF THE
FORECAST AREA IN SE AND E-CENTRAL OHIO RECEIVED 2-5 INCHES OF RAIN
OVER THE PAST 18 HOURS...AND IT WOULD NOT BE SURPRISING IF THE
EASTERN FORECAST AREA SEES SIMILAR AMTS TONIGHT. THOUGHT ABOUT
ADDING ERIE OH/CRAWFORD OH/HURON AND MARION COUNTIES TO WATCH DUE TO
RAIN THIS AFTN...BUT THIS AREA WILL BE THE FIRST TO SEE RAIN EXIT
OVERNIGHT AND RADAR TRENDS FROM ERIE OH/HURON SHOW SOME DRYING SO
HAVE DECIDED TO LEAVE THEM OUT. ALTHOUGH THE UPR DYNAMICS FROM THE
JET IN ONTARIO/QUEBEC WL BE MOVING OUT AFTER 06Z...THERE WILL LIKELY
BE VERY HVY RAIN THROUGH 4AM FOR MUCH OF NE OH/NW PA. WL REMOVE ALL
THUNDER WITH PCPN BEING MORE STRATIFORM THAN CONVECTIVE.

RAIN WL RAPIDLY END FROM WEST TO EAST DURING THE DAY AS THE LOW
RAPIDLY MOVES EAST. HIGH PRES BUILDS INTO THE AREA BY 12Z FRIDAY
WITH CLEARING SKIES BY FRI MORNING. WITH THE CLEAR SKIES AND LIGHT
WINDS WL INCLUDE SOME PATCHY FOG OVERNIGHT. DRY THRU
SATURDAY...ALTHOUGH WITH SHORT WAVE TROUGH MOVING INTO THE CENTRAL
LAKES WILL CAUSE SMALL CHC POPS LATE SAT NIGHT OVER THE NRN ZONES.

TEMPS GENERALLY AROUND 70 AGAIN TMRW...WARMING TO THE MID-UPR 70S BY
SAT.

&&

.LONG TERM (SUN THRU WED)
MDLS ARE IN AGREEMENT OF A COLD FROPA SAT NIGHT/SUN WITH COOLER AIR
MOVING INTO THE LOWER LAKES FOR THE BEGINNING OF THE WEEK. OTHER
THAN A SMALL CHANCE FOR PCPN SAT NIGHT/SUN...THE REMAINDER OF THE
EXTENDED SHOULD BE DRY. HIGHS ON SUNDAY WILL COOL BACK TO AROUND 70
SUNDAY AND MONDAY AS THE GFS SHOWS 850MB TEMPS LOWERING TO
6-9C...THEN SLOWLY MODERATE TO NR OR ABV NORMAL BY WED AS HEIGHTS
BUILD ACROSS THE REGION.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH E OF A KLPR-KMFD THRU 4 PM THU.
  ...GALE WARNING LAKE ERIE...
PA...FLOOD WATCH THRU 4 PM THU.

SHORT TERM UPDATE...LOMBARDY
SHORT TERM...MRD
LONG TERM...MRD
AVIATION...DJB
Hazardous weather outlook, Sep 8, 4:53 AM EST, 21 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
553 AM EDT WED SEP 8 2004

OHZ010>014-020>023-029>033-037-038-047-089-PAZ001>003-090951-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CUYAHOGA OH-GEAUGA OH-HOLMES OH-KNOX OH-LAKE OH-LORAIN OH-
MAHONING OH-MEDINA OH-MORROW OH-NORTHERN ERIE PA-PORTAGE OH-
RICHLAND OH-SOUTHERN ERIE PA-STARK OH-SUMMIT OH-TRUMBULL OH-WAYNE OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...CANTON...
CHARDON...CLEVELAND...ELYRIA...ERIE...JEFFERSON...LORAIN...
MANSFIELD...MEADVILLE...MEDINA...MILLERSBURG...MOUNT GILEAD...
MOUNT VERNON...PAINESVILLE...RAVENNA...WARREN...
WOOSTER AND YOUNGSTOWN
553 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT. RAINFALL
AMOUNTS MAY BE IN EXCESS OF 3 INCHES AT SOME LOCATIONS AND SOME
FLOODING OF ROADS AND STREAMS MAY OCCUR. WINDS WILL BE GUSTY
ESPECIALLY ALONG THE LAKE ERIE LAKESHORE. GUSTS COULD BE AS HIGH AS
40 MPH.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH IS IN EFFECT FOR THURSDAY. THE RAIN FROM THE REMNANTS
OF FRANCES WILL BE TAPERING OFF...HOWEVER...THE THREAT OF FLOODING
WILL CONTINUE. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

OHZ003-006>009-017>019-027-028-036-090951-
CRAWFORD OH-ERIE OH-HANCOCK OH-HURON OH-LUCAS OH-MARION OH-OTTAWA OH-
SANDUSKY OH-SENECA OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...BOWLING GREEN...BUCYRUS...FINDLAY...
FOSTORIA...FREMONT...MARION...NORWALK...PORT CLINTON...SANDUSKY...
TIFFIN...TOLEDO AND UPPER SANDUSKY
553 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind. Local standard time, as filed.

Strong Wind, Ashtabula

When
September 9, 2:00 AM EST to 5:00 PM EST
Where
Ashtabula forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Strong Wind, Mahoning

When
September 9, 2:00 AM EST to 5:00 PM EST
Where
Mahoning forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
41.015, -80.776 (the zone’s center; the record gives no point)

Strong Wind, Stark

When
September 9, 2:00 AM EST to 5:00 PM EST
Where
Stark forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
40.814, -81.366 (the zone’s center; the record gives no point)

Strong Wind, Trumbull

When
September 9, 2:00 AM EST to 5:00 PM EST
Where
Trumbull forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$125,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -80.761 (the zone’s center; the record gives no point)

Strong Wind, Portage

When
September 9, 2:00 AM EST to 5:00 PM EST
Where
Portage forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.168, -81.197 (the zone’s center; the record gives no point)

Strong Wind, Lake

When
September 9, 2:00 AM EST to 5:00 PM EST
Where
Lake forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Strong Wind, Geauga

When
September 9, 2:00 AM EST to 5:00 PM EST
Where
Geauga forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423454, 5423455, 5423456, 5423457, 5423458, 5423459, 5423524.